Join 3,496 readers in helping fund MetaFilter (Hide)

Tags:

Can a non-diabetic stop taking Metformin for a few days?
July 12, 2009 4:11 PM   Subscribe

Is it dangerous to suspend taking Metformin for a few days for a non-diabetic?

I have been taking Metformin for a few months. My doctor wants me to eventually be on 1700 mg a day but to move up slowly. I haven't been able to get above 850 mg (1 pill a day, taken with dinner) because of the terrible stomach side effects. Basically, most days I have diarrhea several times a day, a little while after I eat anything.

I have read the other questions about how to avoid side effects and have followed the advice about things to eat, but, I am still having trouble. I can eat the same thing two days in a row then be fine one day and have trouble the next. There's no rhyme or reason to it.

Luckily I work alone most of the time, but now I have a problem. I am going to a very important business conference next week and I simply cannot run out of meetings constantly to go to the bathroom. My absensce would definitely be noted and while I suppose I could explain my problem as medication side effects, it would be much better if I didn't have trouble at all.

Basically I want to stop taking the Metformin for a few days, until I return from my conference.

I have appointments with my doctor and a nutritionist set up to talk about this but of course I couldn't get in until after I come back. I am NOT DIABETIC!! (Making that bold so people would see it.) I take the Metformin due to a hormone imbalance and have never had an abnormal blood sugar reading. I guess the point is to keep me from being diabetic.

Has anyone ever done this? Does it even stop the side effects immediately? I don't want to have a blood sugar rebound problem either.

Also, any other advice would be great. If I could keep taking the Metformin but avoid the stomach problems I would.

Thanks, everyone.
posted by anonymous to Health & Fitness (11 answers total)
 
I take the Metformin due to a hormone imbalance and have never had an abnormal blood sugar reading. I guess the point is to keep me from being diabetic.

Hey, I'm diabetic who take Metaformin, but since you're not a diabetic it's hard to say how it would affect you and of course, I'm not a doctor. You really should get a professional opinion on this, as you don't mention what your hormone imbalance is or you case history.

Call the doctor's office and pointedly ask them the question you're asking here. Raise a little hell if you have to. Keep calling, be firm, but polite.

My absensce would definitely be noted and while I suppose I could explain my problem as medication side effects, it would be much better if I didn't have trouble at all.

I had a somewhat similar issue in that I was eating small meals or snacks throughout the day to help control the diabetes. Sometimes this would in the middle of very important meetings and I'd get that look or a crack about eating at the time. My attitude was and is, fuck it, this what I have to do to stay healthy, get over it. A politer, more business like way of saying that is "Oh, I doing this for medical reasons, so I can be more efficient doing my work."

The situation isn't totally analogous to yours, but my point is that you shouldn't sacrifice your health for medical reasons. Do what you gotta and juggle a few hats to make the business stuff work.
posted by Brandon Blatcher at 4:37 PM on July 12, 2009


To a large extent it depends on why you are taking the metformin. Your doc should at least be able to talk to you on the phone to let you know whether or not you can stop for a few days.
posted by TedW at 5:04 PM on July 12, 2009


I think a knowledgeable pharmacist might be able to help as well. They's educated about these things!
posted by greatgefilte at 5:47 PM on July 12, 2009


I've been taking Metformin for PCOS (in other words, not diabetes) for roughly 4 years. IANAD, but from my experience, a day or two of not taking your meds won't kill you -- but you may start to feel crappy by the end of it. I've once had to go an entire week without taking my meds, and I didn't die, I just felt like crap and could barely get out of bed.
posted by canadia at 5:49 PM on July 12, 2009


Yes, ask your doctor or pharmacist, IANAD, blah blah, but Mrs. the dief takes Metformin and is not a diabetic, and her doctor said she could stop taking it without ill effects. You might gain weight, though.
posted by the dief at 6:27 PM on July 12, 2009


Call the doctor. Tell him you are going to stop and ask if there might be consequences. Watch your carbs on your days off.
posted by caddis at 6:49 PM on July 12, 2009


I'm a pharmacist in a hospital. I'm not an expert in diabetes or PCOS but I can tell you that doctors routinely have their patients hold metformin for a few days if the patient is having a diagnostic study done involving IV iodine-containing contrast media. It is no big deal - the patients just resume metformin 48 hrs after the procedure.

The authors of this study recommend stopping metformin for patients who might have metformin-induced diarrhea.

I'd recommend calling your doctor's office and asking to speak to the nurse. A lot of times you can get a nurse on the line faster than the doctor, and they can either answer your question or get the doctor to answer it quickly.
posted by selfmedicating at 7:32 PM on July 12, 2009


My husband, who is a Type II diabetic on metformin, suggests that you ask your doctor about the extended-release version of metformin if you're not already taking it. He says that he's much more tolerant of it. I don't know that his suggestion will help for your conference, but it may be useful in the long term.
posted by immlass at 8:42 PM on July 12, 2009


I have PCOS (assuming this is your issue) and take Metformin. I have stopped taking it a few times because of the same stomach issues (for example, when I've been on the road), and I haven't had any problems. YMMV.
posted by disaster77 at 10:59 PM on July 12, 2009


I have PCOS and took Metformin in college because I could work my schedule around taking the medicine; I stopped taking it when I graduated and got a job for the same reason you do not want to take it now. I recently asked my doctor to go back on it and she told me no (in my case because I'm on a number of other medicines so she's worried about a potential interaction), but the fact that my doctor will not give it to me makes it seem likely that it's being off it is okay in some circumstances even if it has been prescribed for you in the past. Obviously I am not a doctor and have no medical knowledge beyond empirical patient evidence, but I've definitely gone on and off it several times and I didn't seem to have any trouble beyond the usual intestinal complaints.
posted by Mrs. Pterodactyl at 8:27 AM on July 13, 2009


I also take metformin for PCOS and the side effects can be pretty bad. Your doctor should be able to work with you to adjust your dosage, timing of the dosage, and whether you use regular or extended release to help mitigate your symptoms.

With that said, I have several times not gotten a refill in time and been off it for a couple of days. Result: the side effects clear up pretty quickly but after a few days I'll start feeling "off" in mood/fatigue-related ways. It doesn't seem to have hurt me.

I've been taking it since 2001 and the combination that works best for me is taking the extended release, the whole dose at the same time, before I go to bed at night; but YMMV.
posted by oblique red at 10:13 AM on July 13, 2009


« Older How to tactfully break things ...   |  My Aspire 3680 (crappy laptop ... Newer »
This thread is closed to new comments.